Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 52, NWS Cheyenne, WY

October 12, 2020

NWS Cheyenne, WY issued this red flag warning at Oct 12, 2020, 3:05 PM MDT. It took effect at Oct 13, 2020, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2020, 3:05 PM MDT (21:05 UTC)
In effect from
Oct 13, 2020, 10:00 AM MDT
Expired
Oct 13, 2020, 6:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

907 
WWUS85 KCYS 122105
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
305 PM MDT Mon Oct 12 2020

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON AND
TUESDAY AFTERNOON SOUTHEAST WYOMING PLAINS AND SOUTHERN NEBRASKA 
PANHANDLE...

NEZ313-WYZ310-130515-
/O.NEW.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/
/O.CON.KCYS.FW.W.0051.000000T0000Z-201013T0000Z/
Scotts Bluff National Monument/Wildcat Hills-
Platte/Goshen/Central and Eastern Laramie-
305 PM MDT Mon Oct 12 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
310 AND 313...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM MDT Tuesday. 

* AFFECTED AREA...Fire weather zones 310 and 313.

* WIND...Sustained west 25 to 40 mph with gusts to 55 mph
  remainder of this afternoon. West at 15 to 20 with gusts to 25
  mph on Tuesday.
  
* HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ309-130515-
/O.NEW.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/
South Laramie Range/Medicine Bow NF-
305 PM MDT Mon Oct 12 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM MDT Tuesday. 

* AFFECTED AREA...Fire weather zone 309.

* WIND...Southwest wind 15 to 25 mph becoming west at 20 to 30 
  mph
  

* HUMIDITY...10 to 15 percent

* HAINES...2

* THUNDERSTORMS...No Thunderstorms are Forecast


* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
586 
WWUS85 KCYS 122340
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
540 PM MDT Mon Oct 12 2020

...CRITICAL FIRE WEATHER CONDITIONS LIKELY TUESDAY AFTERNOON FOR
THE SOUTHEAST WYOMING PLAINS AND SOUTHERN NEBRASKA PANHANDLE...

NEZ313-WYZ310-131200-
/O.EXP.KCYS.FW.W.0051.000000T0000Z-201013T0000Z/
/O.CON.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/
Scotts Bluff National Monument/Wildcat Hills-
Platte/Goshen/Central and Eastern Laramie-
540 PM MDT Mon Oct 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MDT
TUESDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 310 AND 313...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 310 AND
313...

* AFFECTED AREA...Fire weather zones 310 and 313.

* WIND...West at 15 to 20 with gusts to 25 mph on Tuesday.

* HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ309-131200-
/O.CON.KCYS.FW.W.0052.201013T1600Z-201014T0000Z/
South Laramie Range/Medicine Bow NF-
540 PM MDT Mon Oct 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire weather zone 309.

* WIND...Southwest wind 15 to 25 mph becoming west at 20 to 30 
  mph

* HUMIDITY...10 to 15 percent

* HAINES...2

* THUNDERSTORMS...No Thunderstorms are Forecast

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rubin
583 
WWUS85 KCYS 132005
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
205 PM MDT Tue Oct 13 2020

...CRITICAL FIRE WEATHER CONDITIONS LIKELY TUESDAY AFTERNOON FOR
THE SOUTHEAST WYOMING PLAINS AND SOUTHERN NEBRASKA PANHANDLE...

NEZ313-WYZ309-310-140000-
/O.CON.KCYS.FW.W.0052.000000T0000Z-201014T0000Z/
Scotts Bluff National Monument/Wildcat Hills-
South Laramie Range/Medicine Bow NF-
Platte/Goshen/Central and Eastern Laramie-
205 PM MDT Tue Oct 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR LOW HUMIDITY AND HIGH WINDS FOR FIRE WEATHER ZONES 309, 310, 
AND 313...

* AFFECTED AREA...Fire weather zones 310 and 313.

* WIND...West at 15 to 20 with gusts to 30 mph on Tuesday.

* HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ALLEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 12, 2:46 PM MDT, 19 minutes earlier.

Area forecast discussion, Oct 12, 2:46 PM MDT, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 PM MDT Mon Oct 12 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM MDT Mon Oct 12 2020

The main concern with this forecast package will be the Red Flag
conditions and high wind potential.

Latest water vapor loop was showing lots of mountain wave activity across
the area which is resulting in a very windy day. There is also a
hint of subtle shortwave moving through central Wyoming which is
resulting in some cloud cover, but not much in the way of
precipitation according the RIW radar loop. We are a bit concerned
that high winds in Arlington and Bordeaux may last a bit longer
into the evening based a decent height gradients. However, we will
see some upper level ridging building into the northern
Plains/Rockies this evening which will tend to weaken the
gradients. As a result, we are keeping the High Wind Warning going
in the Arlington area through 06z. The rest of forecast zones we
will let the High Wind Warning expire at 00Z.

Weak upper level ridging will build into the area tomorrow which
will provide a bit milder day with lots of sunshine. This will
induce good mixing which will favor a very dry air mass and breezy
conditions.

Digging jet energy combined with a deepening shortwave across the
northern Plains will build south across the area Tuesday night
and Wednesday. This will cause another round of high winds for
the area. The main question will be the timing of the back door
cold front. If this front moves through the Nebraska panhandle
quicker then it may stunt the high wind potential in that area.
Although, confidence is growing for the high wind potential across
southeast Wyoming. In fact, winds may really begin to ramp up
across Arlington and Bordeaux late Tuesday night. There is some
question on how much mountain wave activity will be in place on
Tuesday night which may spill into the Wyoming Plains. Our
confidence is pretty low at this point on Tuesday night, but our
confidence does begin to boost for the Wyoming Plains through the
day on Wednesday when we will see deeper mixing, steep lapse rates
and adiabatic downslope flow before the frontal passage.
Therefore, we went ahead and issued a High Wind Watch from 03Z-21Z
on Wednesday. High temperatures will occur Wednesday morning in
the 50s and 60s, then slowly fall through the afternoon.

.LONG TERM...(Wednesday Night through Sunday) Issued at 345 AM
MDT Mon Oct 12 2020

The fast west to northwest flow aloft will continue through Thursday
before shifting east Friday and Saturday as a upper ridge moves into
the western CONUS. The 00Z GFS/NAM prog 700mb winds to increase from
45-55 kt Tuesday afternoon to 65-75 kt Tuesday night over much of
southeast WY. GFS 700/850mb height gradients likewise increase to
65-75 meters. The local in-house high wind probabilities at Bordeaux
peak near 70 percent between 06Z and 12Z Wednesday, and near 12
percent at Cheyenne at 18Z Wednesday. High wind headlines may be
issued as early as tonight for much of southeast WY including the
wind prone areas.

Scattered rain and snow showers will develop along and behind the
front Wednesday night and linger into early Thursday morning. QPF
amounts will be up to two-tenths of an inch. Unseasonably cool
temperatures are forecast Thursday with highs only in the 40s to
lower 50s, with 30s for the higher terrain.

Friday and Saturday will be dry and milder with breezy westerly winds.
Another cold front will push southeast through the CWA by Saturday
evening. Scattered rain and snow showers will occur along and behind
the front through early Sunday morning. High temperatures Sunday
will be near to slightly below seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM MDT Mon Oct 12 2020

VFR conditions expected to persist under windy conditions this
afternoon. KRWL and KCYS have seen reports of over 50 kt gusts
with upper 30s and low 40 kt gusts in the Panhandle. Winds will
eventually diminish overall after 00z with passing of shortwave
feature as some sites in the Panhandle will return to fairly light
winds around 10 kt. Diurnal increase in winds during daylight
hours Tuesday.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Mon Oct 12 2020

Critical fire weather conditions will be in place across the area
during the next couple of days due to weak upper level ridging in
place. This combined with mixing heights around 6 to 8kft and a
very dry air mass will allow for gusty winds tomorrow. The highest
potential for Red Flag conditions will be across 309, 310 and
313. These gusty winds may drop off at sunset tomorrow for a brief
time before picking up again late Tuesday night into Wednesday.
Good humidity recoveries are expected tonight with values ranging
from 55 to 65 percent, but poor humidity recoveries are expected
on Tuesday night ahead of the digging shortwave in the northern
plains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MDT this evening for WYZ310.

     High Wind Warning until 6 PM MDT this evening for WYZ101-104>107-
     109-110-115>119.

NE...Red Flag Warning until 6 PM MDT this evening for NEZ313.

&&

SHORT TERM...REC
LONG TERM...MAJ
AVIATION...WM
FIRE WEATHER...REC
Hazardous weather outlook, Oct 12, 4:26 AM MDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
426 AM MDT Mon Oct 12 2020

WYZ104>107-109-110-115>118-131030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
426 AM MDT Mon Oct 12 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of strong west winds will continue through tonight. Gusts
of 60 to 70 mph are likely. High Wind Warnings remain in effect.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds will be possible Tuesday and Wednesday, especially
the wind prone areas.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to relay
reports of high winds to the National Weather Service in Cheyenne.

WYZ111>114-131030-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
426 AM MDT Mon Oct 12 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds with gusts of 40 to 50 mph are expected, mainly
over the mountains and adjacent valleys.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ019>021-054-055-WYZ108-119-131030-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
Goshen County-East Laramie County-
426 AM MDT Mon Oct 12 2020

This hazardous weather outlook is for portions of the western Nebraska
Panhandle Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong and gusty west winds of 45 to 55 mph will develop this morning
and continue this afternoon. Low humidities will combine with the
winds to create critical fire weather conditions this afternoon. Red
Flag Warnings remain in effect from Noon until 6 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds will be possible Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-095-096-WYZ101>103-131030-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
426 AM MDT Mon Oct 12 2020

This hazardous weather outlook is for portions of the western
Nebraska Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong west winds with gusts of 45 to 55 mph are expected, mainly
over the North Laramie Range.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds will be possible Tuesday and Wednesday over the North
Laramie Range.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Oct 12, 1:43 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MDT MON OCT 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
10/12/2020  M78 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT).

&&

WM
Local storm report, Oct 12, 1:47 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MDT MON OCT 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     NON-TSTM WND GST 2 NE RAWLINS            41.80N 107.20W
10/12/2020  M62 MPH          CARBON             WY   ASOS

            ASOS STATION KRWL 1 ENE RAWLINS.

&&

WM
Local storm report, Oct 12, 1:48 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT MON OCT 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND GST 18 WNW CHEYENNE         41.24N 105.11W
10/12/2020  E64 MPH          LARAMIE            WY   TRAINED SPOTTER

&&

WM
Local storm report, Oct 12, 1:52 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT MON OCT 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HIGH SUST WINDS  14 WSW BILL             43.10N 105.50W
10/12/2020  E40 MPH          CONVERSE           WY   MESONET

            A2327 SENSOR.

&&

WM
Local storm report, Oct 12, 1:59 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT MON OCT 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     NON-TSTM WND GST 2 NE RAWLINS            41.80N 107.20W
10/12/2020  M60 MPH          CARBON             WY   ASOS

            ASOS STATION KRWL 1 ENE RAWLINS.

&&

WM
Local storm report, Oct 12, 2:40 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT MON OCT 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
10/12/2020  M62 MPH          PLATTE             WY   MESONET

            MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

&&

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:45 AM MDTRed Flag WarningCYS16 hr
Oct 12, 2:57 PM MDTHigh Wind WatchCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more23 hr

Nearby

Red Flag Warnings in Wyoming, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.